Depression/Mental Health Expert Forum
Which anti depressant does NOT cause weight gain?
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Which anti depressant does NOT cause weight gain?

Have been on Mirtazapine for nearly two years, and have so far put on 2stone! Am extremely upset at this, not to mention that my cholesterol has soared to 7.3.
My psychiatrist is not keen to change the drug but am gradually wearing her down by my constant whinging that I really do not want to go into my middle late years as a roly poly!!
Having spent hours on the internet looking for an antidepressant that will control my late onset depression (Started when I was 50-presumably menopausal) and not put on weight which as you can see by my cholesterol is not a good health profile. I do not smoke and my B/P is always low. No idea of family genes as am adopted.
I would be most grateful if you could suggest a medication that might be a good alternative to Mirtazapine. Wellbutrin or Cipramil spring to mind but need a medical head on this problem.
Thank you for taking the time to read this and hopefully offer some good advice.
One good thing is that The Psychiatrist does not see me on long term medication but wants it to continue for three yearsin total.
That still leaves me with another year to go!
Related Discussions
242532_tn?1269553979
Wellbutrin is the most frequently recommended medication when weight gain is an issue.  You can also get some help with the emotional eating patterns that cause weight gain by going to www.masteringfood.com
14 Comments
Blank
Avatar_n_tn
I was on Wellbutrin for a few years and didn't gain a pound.
One month on Zoloft and I gained 5 pounds...and that was with working out 5 times per week at my gym. For some reason, some of the antidepressants make you feel hungry all the time and makes you crave the "dreaded" carbs.

I hope you feel better soon.
Blank
Avatar_n_tn
Hi,

I take Lovan 20 and sometimes I feel like skipping meals but have something to keep up my health.
Blank
Avatar_n_tn
I have been taking Zoloft for a little over a month and have lost weight.  I do tend to lose weight when I am doing through stressful times.  The medication has been great for anxiety and depression.  I am not wanting to lose weight but I would rather lose than gain.  Zoloft may be a good alternative for you.
Blank
Avatar_n_tn
Cymbalta is not supposed to cause weight gain.  I just stopped taking it and have had a hard time with dizzyness and brain zaps.  Anyone have this problem?
Blank
Avatar_n_tn
I've been on mirtazepine for a year and have put on a stone and a half. (I don't eat much so it must be the meds)

A

(also on chlorpromazine and procycledene)
Blank
Avatar_n_tn
I can't seem to find an anti-depressant that I can tolerate that doesn't make me gain weight.  I've tried Prozac, Lexapro, Wellbutrin, and now Cymbalta.  The wellbutrin gave me chest pain.  The others just don't do a whole lot for the depression, especially since I've added almost 30 lbs!!! (That's depressing in itself!)  It's not my diet.  I even tried eating 300 cal/day and still gained.  Now I'm just trying to eat sensibly.  A friend said her doctor put her on dexadrine with the anti-depressant.  Anyone out there with experience on that or have any other suggestions of meds to try?  I can't take the tricyclics due to other health problems.  Also, my cholesterol went sky high once I did start on the anti-depressants.  I'm beginning to feel like the med that supposed to help me feel better is making things worse.  Any ideas are appreciated!!!!
Blank
Avatar_n_tn
Effexor 75-150mg worked well for me as an anti-depressant that prevented weight gain. Actually think I lost weight on it and have been on it for 2 years now.
Blank
Avatar_n_tn
Parents have joined a mental health watchdog group asking the Food and Drug Administration (FDA) to investigate misleading advertising that could be forcing up drug sales and placing children at risk. They want the FDA to issue a warning letter to manufacturers
Blank
Avatar_n_tn
zoloft yep gain weight
paxil lost weight
wellbutrin not sure wasn't on it long enough
prozac lost weight

Mainly they made me gain weight except if it was prozac or paxil but they made me too wired and hyper.

I think it's different for everybody, remember everyone has a different "brain"
Blank
Avatar_n_tn
i have been on over 20 diff meds for depression in the past 8 years i have at this point gained 85 pounds the worst of which cymbolta which i have gained 30 pounds in 3 months!!!! i have tried to quit takin it b/c of this prob but i feel brain zaps almost like im here then im not seeing thingsas a movie i cant stand it!!! now i cant stand THE WAY ILOOK OR FEEL BOUT MYSELF the only one that feels better are the drug companies!!!!
Blank
Avatar_n_tn
I have huge issues with my weight. I have recently started seeing my Dr and she has said when I have my appointment on Friday this week she will discuss anti depressants with me. BUT I have heard that ALOT make you gain weight....and my eating issues are like 90% of my problem at the moment.

I dont know if you will be able to help really but i was wondering if there are any i can mention to her that make u gain weight that i definitly need to avoid? Or if there are any she may suggest that definitly dont make you gain ?

I really think If i get put on an anti depressant and gain weight it will just finish me off !

Thankyou :)
Blank
Avatar_n_tn
Ok I have already been now lol I think i posted a bit too late :)
Ive been put on  Escitalopram ive never heard of it lol but thats what im on 10mg so wel see how it goes

:)
Blank
Avatar_n_tn
I have been on soooooooo many anti depressants and am getting quite sick of all the weight gain that comes with it. Weight gain is a depressing issue in itself.You would think that scientist would make an anti depressant that doesnt cause weight gain,I mean come on they can invent everything else!! I think people just dont care enough about people like us and think that depression and anxiety should be a much highly discust subject.Would someone pleeeeeeeeaaaaaaaase help all I do is eat chocolate,smoke and drink heaps of caffine.The question is IF ANTI DEPRESSANTS ARE STRONG ENOUGH TO MAKE ALL THOSE AWEFUL FEELINGS GO AWAY THEN WHY CANT THEY SUPRESS THE APPETITE? MMMMMMM MAKES YOU WONDER.
Blank
Avatar_n_tn
I have been on soooooooo many anti depressants and am getting quite sick of all the weight gain that comes with it. Weight gain is a depressing issue in itself.You would think that scientist would make an anti depressant that doesnt cause weight gain,I mean come on they can invent everything else!! I think people just dont care enough about people like us and think that depression and anxiety should be a much highly discust subject.Would someone pleeeeeeeeaaaaaaaase help all I do is eat chocolate,smoke and drink heaps of caffine.The question is IF ANTI DEPRESSANTS ARE STRONG ENOUGH TO MAKE ALL THOSE AWEFUL FEELINGS GO AWAY THEN WHY CANT THEY SUPRESS THE APPETITE? MMMMMMM MAKES YOU WONDER.
Blank
Avatar_n_tn
I've tried every anti-depressant there is, and the only thing that has worked for me without major side effects was a daily dose of fish oil!

I strongly recommend anyone suffering from anxiety give fish oils a try. (I use Nordic Naturals Ultimate Omega capsules.)

From what I understand if one type of anti-depressant drug makes you gain weight, they all will.  I'm including Lexapro in that statement, too.

Paxil gave me the 'zappies' -- which persisted for over 5 months off the drug.  It made me gain weight.  Wellbutrin, too. Same thing.  Also, same with Celexa and Lexapro, although Lexapro's side effects were far more tolerable than other drugs I've been prescribed.

There are several recent clinical studies showing a far greater effectiveness with almost no side effects using fish oil to treat depression and anxiety over the use of traditional prescriptions.

(Of course, check with your doctor before changing your medication, and the studies I've seen dealing with fish oil have dealt only with anxiety, depression and bipolar disorders, and not other mental illnesses.)




Blank
Avatar_n_tn
Hi! I haven't started taking zoloft yet, but I was prescribed for it by my docotor and you are the only person I seen say that it doesn't add on weight. Everyone says it puts weight on them and I'm trying to loose weight now by going to the gym and eating right! But I do need to start taking meds for my depression. Can you give me any advice and help on what I should do and more about your weight lost?.
Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank